Outcomes of infants with positive newborn screens for VLCAD deficiency in Southern Alberta

Marisa Chard  (a,c) , Karen Sabo (a) , Aneal Khan (a,b,c) , Rebecca Sparkes (a,b,c)

a. Alberta Children’s Hospital, Calgary, Alberta, Canada

b. Dept. of Pediatrics, University of Calgary, Alberta, Canada

c. Dept. of Medical Genetics, University of Calgary, Alberta, Canada

Email: marisa.chard@albertahealthservices.ca

Objectives: Very long chain fatty acyl-CoA dehydrogenase (VLCAD) deficiency is a fatty acid oxidation disorder (FAOD) with a spectrum of severity ranging from a potentially fatal, neonatal cardiomyopathic form to mild late-onset variants with minimal or no symptoms. After a positive newborn screen it can be difficult to accurately predict the phenotype with the diagnostic testing available. The aim of this study was to determine the outcomes of infants with screen positive results for VLCAD deficiency.

Methods: In this retrospective cohort study, the medical files of all patients who screened positive for VLCAD deficiency since expanded newborn screening began in Southern Alberta on April 1, 2007 were reviewed. We determined the false positive and true positive rates of screening, newborn screen results, diagnostic testing (acylcarnitines, fatty acid oxidation studies, ACADVL genotype), dietary and illness management, follow up tests, and clinical features.

Results: Seventeen (17) patients screened positive for VLCAD deficiency. Of those, one was symptomatic with severe neonatal-onset disease. Another five patients likely had mild VLCAD deficiency, and only one of these patients has been symptomatic to date. The remaining 11 patients had indeterminate results, and of these five were likely false positive due to heterozygosity for one pathogenic ACADVL variant.

Conclusions: Newborn screening for VLCAD can be lifesaving. However, the majority who screen positive will be heterozygous ACADVL mutation carriers, have mild or asymptomatic VLCAD deficiency or have an indeterminate diagnosis which may lead to family anxiety and possibly to over-medicalization of some children.